We investigated whether salicylate induces tinnitus through alteration of the expression levels of brain-derived neurotrophic factor (BDNF), proBDNF, tyrosine kinase receptor B (TrkB), cAMP-responsive element-binding protein (CREB), and phosphorylated CREB (p-CREB) in the auditory cortex (AC).Background:
Salicylate medication is frequently used for long-term treatment in clinical settings, but it may cause reversible tinnitus. Salicylate-induced tinnitus is associated with changes related to central auditory neuroplasticity. Our previous studies revealed enhanced neural activity and ultrastructural synaptic changes in the central auditory system after long-term salicylate administration. However, the underlying mechanisms remained unclear.Methods:
Salicylate-induced tinnitus-like behavior in rats was confirmed using gap prepulse inhibition of acoustic startle and prepulse inhibition testing, followed by comparison of the expression levels of BDNF, proBDNF, TrkB, CREB, and p-CREB. Synaptic ultrastructure was observed under a transmission electron microscope.Results:
BDNF and p-CREB were upregulated along with ultrastructural changes at the synapses in the AC of rats treated chronically with salicylate (p < 0.05, compared with control group). These changes returned to normal after 14 days of recovery (p > 0.05).Conclusion:
Long-term administration of salicylate increased BDNF expression and CREB activation, upregulated synaptic efficacy, and changed synaptic ultrastructure in the AC. There may be a relationship between these factors and the mechanism of tinnitus.